Missouri, 2012

Dense Fog in Missouri, February 17, 2012

February 17, 2012 · NWS PAH · 4 events in 4 counties and zones

High pressure was centered over the Lower Ohio Valley. Clear skies and light winds set the stage for the development of dense fog.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

High pressure was centered over the Lower Ohio Valley. Clear skies and light winds set the stage for the development of dense fog. Over most counties along the Mississippi River, the dense fog reduced visibility to one-quarter mile or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 17, 12:04 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Feb 17, 12:04 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1204 AM CST FRI FEB 17 2012

.UPDATE...
ISSUED AT 1150 PM CST THU FEB 16 2012

UPDATED FOR SHORT TERM FOG AND SENSIBLE WEATHER TRENDS...AS WELL
AS AVIATION DISCUSSION.

&&

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 1150 PM CST THU FEB 16 2012

ASOS/AWOS/RAWS OBSERVATIONS SHOWING SIGNIFICANT SURFACE SATURATION
OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA IN VICINITY OF THE
HIGH PRESSURE CENTER CURRENTLY CENTERED NEAR PERRYVILLE MO AT
MIDNIGHT. GIVEN THE MINIMAL TEMPERATURE/DEWPOINT
SEPARATION...LOCALLY DENSE FOG WILL BE A CONCERN THROUGH AT LEAST
5 AM CST...ESPECIALLY IN THE CORRIDOR FROM ROUTE 13...INTERSTATE
57 AND 64...EAST TO THE WABASH AND OHIO RIVERS /MAINLY SOUTHEAST
ILLINOIS INTO SOUTHWEST INDIANA/. AN ATTEMPT WAS MADE TO ADDRESS
THIS IN THE GRIDDED...TABULAR...TEXT AND GRAPHICAL FORECAST
PRODUCTS...AS WELL AS A SPECIAL WEATHER STATEMENT ADDRESSING THE
FOG.

NO OTHER CHANGES MADE THROUGH FRIDAY AT THIS TIME.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1150 PM CST THU FEB 16 2012

GIVEN THE SHARP INVERSION AND RADIATIONAL LOSS IN THE VICINITY OF
THE SURFACE RIDGE AXIS AND CENTER...REDUCED VISIBILITIES MARKEDLY
FOR EACH OF THE TAF SITES. KEPT LOWER VFR/UPPER MVFR CONDITIONS IN
PLACE OVER KCGI...KPAH AND KOWB...BUT REDUCED VISIBILITIES INTO THE
IFR NEAR OVER KEVV WHERE THE GREATEST IMPACT IS EXPECTED DUE TO
THE FOG. ALL SITES RETURN BACK TO VFR CONDITIONS BETWEEN 14Z-16Z
FRIDAY TIME FRAME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE/SHORT TERM/AVIATION...SMITH
Hazardous weather outlook, Feb 16, 11:50 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1150 PM CST THU FEB 16 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1150 PM CST THU FEB 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

AREAS OF FOG...LOCALLY DENSE AT TIMES WILL BE LIKELY DURING THE
OVERNIGHT HOURS ACROSS SOUTHERN ILLLINOIS...PARTS OF SOUTHWEST
INDIANA AND SOUTHEAST ILLINOIS. TRAVELERS SHOULD EXERCISE CAUTION
WILL DRIVING TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT RAIN MAY MIX WITH...OR CHANGE OVER TO LIGHT SNOW FROM
NORTHWEST TO SOUTHEAST SATURDAY NIGHT. AT THIS TIME...IT LOOKS AS
THOUGH SURFACE TEMPERATURES WILL STAY JUST ABOVE FREEZING FOR MUCH
OF THE NIGHT...AND PRECIPITATION AMOUNTS WILL BE ON THE LIGHT SIDE.
THEREFORE...LITTLE OR NO TRAVEL IMPACTS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMITH

In the hours before

Special weather statement, Feb 16, 10:50 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1050 PM CST THU FEB 16 2012

ILZ075>078-080>089-INZ081-085-MOZ076-086-087-170800-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-GIBSON-
POSEY-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...FORT BRANCH...POSEYVILLE...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU
1050 PM CST THU FEB 16 2012

...PATCHY AND LOCALLY DENSE FOG LIKELY THIS EVENING...

CLEAR SKIES AND LIGHT WINDS HAVE SET THE STAGE FOR THE DEVELOPMENT
OF PATCHY FOG ACROSS SOUTHERN ILLINOIS...PARTS OF SOUTHEAST
MISSOURI AND INTO PARTS OF SOUTHWEST INDIANA.

DRIVERS PLANNING TRAVEL ON HIGHWAY 55 IN MISSOURI...ROUTE
13 AND INTERSTATE 57 IN ILLINOIS...AND INTERSTATE 64 OVER ILLINOIS
AND SOUTHWEST INDIANA SHOULD BE WATCHFUL FOR THE FOG THIS EVENING
AND THROUGH THE MIDNIGHT HOUR. VISIBILITY DUE TO THE FOG MAY
CHANGE RAPIDLY...ESPECIALLY IN FAVORED AREAS.

PLEASE DRIVE SAFELY. USE YOUR LOW BEAM HEADLIGHT AND FOG
LIGHTS...IF AVAILABLE. USE YOUR TURN SIGNALS TO LET OTHER DRIVERS
THAT YOU ARE CHANGING LANES OR TURNING OFF THE ROADWAY. AVOID
DRIVING TOO FAST OR TWO SLOW ON THE ROADS...AND LEAVE EXTRA ROOM
BETWEEN YOURSELF AND OTHER VEHICLES ON THE ROAD.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 dense fog. Local standard time, as filed.

Dense Fog, Perry

When
February 17, 2:00 AM CST to 10:00 AM CST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Dense Fog, Cape Girardeau

When
February 17, 2:00 AM CST to 10:00 AM CST
Where
Cape Girardeau forecast zone
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Dense Fog, Scott

When
February 17, 2:00 AM CST to 10:00 AM CST
Where
Scott forecast zone
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Dense Fog, Mississippi

When
February 17, 2:00 AM CST to 10:00 AM CST
Where
Mississippi forecast zone
Reported by
ASOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363676, 363678, 363679, 363680.